Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 180, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2012, 5:32 AM CDT for Clark County, Codington County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2012, 5:32 AM CDT (10:32 UTC)
- Expired
- Aug 28, 2012, 5:56 AM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clark County, SD, Codington County, SD
The radar
The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:45 AM CDT | HAIL 1 | 5 Sw Florence, SD | QUARTER SIZED HAIL AND 1.05 OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455
WUUS53 KABR 281032
SVRABR
SDC025-029-281115-
/O.NEW.KABR.SV.W.0180.120828T1032Z-120828T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT TUE AUG 28 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 615 AM CDT
* AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR WALLACE...OR 17 MILES NORTHEAST OF CLARK...
MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FLORENCE AROUND 545 AM CDT...
DAKOTA SIOUX CASINO AND SANDY SHORE STATE PARK AROUND 610 AM CDT...
WATERTOWN...RAUVILLE AND WAVERLY AROUND 615 AM CDT...
THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 177 AND 187.
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 367 AND 381.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4480 9708 4480 9716 4500 9761 4515 9750
4515 9746 4499 9693
TIME...MOT...LOC 1032Z 298DEG 17KT 4504 9744
WIND...HAIL <50MPH 1.00IN
$$2 follow-up statements
002
WWUS53 KABR 281046
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CDT TUE AUG 28 2012
SDC025-281056-
/O.CAN.KABR.SV.W.0180.000000T0000Z-120828T1115Z/
CLARK SD-
546 AM CDT TUE AUG 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.
LAT...LON 4480 9708 4480 9716 4495 9750 4515 9749
4515 9746 4499 9693
TIME...MOT...LOC 1046Z 298DEG 17KT 4501 9736
$$
SDC029-281115-
/O.CON.KABR.SV.W.0180.000000T0000Z-120828T1115Z/
CODINGTON SD-
546 AM CDT TUE AUG 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CODINGTON
COUNTY UNTIL 615 AM CDT...
AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR FLORENCE...OR 12 MILES NORTHWEST OF
WATERTOWN...MOVING SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SANDY SHORE STATE PARK AND DAKOTA SIOUX CASINO AROUND 610 AM CDT...
WATERTOWN...RAUVILLE AND WAVERLY AROUND 615 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4480 9708 4480 9716 4495 9750 4515 9749
4515 9746 4499 9693
TIME...MOT...LOC 1046Z 298DEG 17KT 4501 9736
WIND...HAIL <50MPH 1.00IN
$$
CONNELLY740
WWUS53 KABR 281056
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
556 AM CDT TUE AUG 28 2012
SDC029-281104-
/O.CAN.KABR.SV.W.0180.000000T0000Z-120828T1115Z/
CODINGTON SD-
556 AM CDT TUE AUG 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR CODINGTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4480 9708 4480 9716 4495 9750 4515 9749
4515 9746 4499 9693
TIME...MOT...LOC 1054Z 298DEG 17KT 4499 9731
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:08 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 28, 4:08 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 408 AM CDT TUE AUG 28 2012 .SHORT TERM...THROUGH THURSDAY RATHER WIDESPREAD CONVECTION HAD DEVELOPED IN BROAD LOW/MID LEVEL WARM ADVECTION PATTERN ALONG THE NORTHERN FRINGE OF AN UPPER RIDGE. A WEAK LOW UNDER A BROAD UPPER RIDGE HAS AIDED IN FOCUSING THE AREA OF CONVECTION ALONG THE JAMES RIVER VALLEY...AND WILL PUSH CONVECTION EAST THROUGH THE AM HOURS. MODEL PROFILES SUGGEST FAIRLY WARM MID LEVELS...LIMITING HAIL POTENTIAL BUT HAVE RECEIVED A FEW NICKLE REPORTS WITH THE STRONGEST CELLS EAST OF ABERDEEN. ONCE CONVECTION CLEARS...UPPER RIDGE BECOMES THE DOMINATING FACTOR FOR THE CWA...WITH A VERY WARM ELEVATED MIXED LAYER OVERHEAD. H85 TEMPERATURES GRADUALLY INCREASE...PEAKING AROUND +25 TO +32C WEDNESDAY. LOW LEVEL FLOW WILL BE LIGHT TODAY...PICKING UP SLIGHTLY WEDNESDAY...THOUGH OUT OF THE SOUTH/SOUTHEAST WHICH WILL LIMIT THE TEMPERATURE EXTREMES SLIGHTLY. THURSDAY WILL SEE COOLER MID LEVEL TEMPERATURES...WITH A WEAK TROF PASSING THROUGH. WILL ALSO SEE INCREASED MOISTURE ABOVE 15KFT. HAVE OPTED TO ADD A SLIGHT CHANCE POPS BUT MOST LIKELY WILL BE DEALING WITH VIRGA SHOWERS. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY THE MODELS HAVE DECENT AGREEMENT IN THE LONG WAVE FLOW PATTERN ACROSS THE US THROUGH THE LONG TERM. A BROAD HIGH PRESSURE AREA ACROSS THE SOUTHERN US WITH MEAN TROUGHING ALONG THE WEST COAST OF THE US. SHORT WAVES COMING OFF OF THIS WEST COAST TROUGH WILL MAINLY MOVE NORTHEAST AND OVER THE RIDGE TO OUR NORTH AND NOT AFFECT OUR REGION. THE STRONGEST 50H FLOW REMAINS ALONG THE NORTHERN US/SOUTHERN CANADA THROUGH THE LONG TERM. THE FLOW BECOMES MORE WEST TO EAST BY MONDAY ACROSS THE NORTHERN US. WITH SYSTEMS STAYING AWAY...KEPT MOST OF THE LONG TERM DRY FOR NOW. TEMPERATURES WILL ALSO BE ABOVE NORMAL FROM FRIDAY THROUGH MONDAY WITH MAINLY MID 80S TO THE LOWER 90S ACROSS THE CWA. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL TERMINALS THROUGH THE TAF PERIOD. OVERNIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO SLIDE FROM WEST TO EAST ACROSS THE DAKOTAS INCREASING THE CHANCES FOR ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS. LATEST GUIDANCE INDICATES THAT THE GREATEST CHANCES OF THUNDERSTORMS SHOULD EXIST AT KATY AND KABR. PREVAILING ELY WINDS AT ALL TAF SITES WILL BECOME MORE E/NELY ON TUESDAY AS A WEAK BOUNDARY SAGS SOUTH OF THE AREA. && .FIRE WEATHER... WITH THE STATUS OF DRY FUELS ACROSS MOST OF THE CWA...WESTERN SOUTH DAKOTA WILL SEE A SOUTHERLY FLOW OF AROUND 20MPH MID AFTERNOON THROUGH EARLY EVENING WEDNESDAY...ALONG WITH A VERY HOT/LOW HUMIDITY AIRMASS IN PLACE. MAIN ISSUE FOR FIRE WEATHER HEADLINES IS THAT WINDS ARE ON THE LIGHT SIDE. WILL DISCUSS WITH UPCOMING SHIFTS ON HOW TO BEST ADDRESS THIS ISSUE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 28, 4:14 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 414 AM CDT TUE AUG 28 2012 SDZ003>005-009-010-015>017-033>037-045-048-051-290915- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 414 AM CDT TUE AUG 28 2012 /314 AM MDT TUE AUG 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-290915- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 414 AM CDT TUE AUG 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL MOVE THROUGH EASTERN SOUTH DAKOTA/WEST CENTRAL MINNESOTA THIS MORNING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS. THUNDERSTORM ACTIVITY WILL DIMINISH BY LATE MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Special weather statement, Aug 28, 3:03 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 303 AM CDT TUE AUG 28 2012 SDZ005-006-280830- BROWN-MCPHERSON- 303 AM CDT TUE AUG 28 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 330 AM CDT... AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FORBES...OR 34 MILES NORTH OF IPSWICH... MOVING EAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE FREDERICK. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. && CONNELLY
Local storm report, Aug 28, 3:30 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT TUE AUG 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL BATH 45.47N 98.32W
08/28/2012 E0.88 INCH BROWN SD PUBLIC
&&
EVENT NUMBER ABR1200421
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:37 AM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 36 min |
| Aug 28, 4:48 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 33 min |
| Aug 28, 8:51 AM CDT | Fire Weather Watch | ABR | 6 hr | |
| Aug 28, 3:20 PM CDT | Red Flag Warning | ABR | 30 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.